Vermont, 2024

High Wind and Strong Wind in Vermont, August 9, 2024

August 9, 2024 · NWS BTV · 7 events in 7 counties and zones

The remnants of Hurricane Debby moved across western and northern NY during the afternoon and eventually across northwest VT during the early evening hours of August 9th. The heaviest rainfall associated with this storm was across northern NY with more than 6 inches of rain.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$725,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The remnants of Hurricane Debby moved across western and northern NY during the afternoon and eventually across northwest VT during the early evening hours of August 9th. The heaviest rainfall associated with this storm was across northern NY with more than 6 inches of rain. In VT, 1 to 3 inches occurred with the higher amounts across northern sections.

The main impacts for VT were largely across the central and northern Champlain Valleys east to the western slopes of the Green Mountains where south-southeast winds gusted to around 60 mph in some locations with full-leaved trees accounting for numerous tree damage that fell onto utility lines and created more than 50,000 outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 9, 3:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
409 PM EDT Fri Aug 9 2024

.SYNOPSIS...
Showers with embedded heavier downpours will continue across
northern New York and portions of central and northern Vermont
today, which could lead to localized flooding, especially over
the northern Adirondacks. A tornado watch remains in effect
through 10PM for portions of the Adirondacks and southern
Vermont. In addition, localized gusty south to southeast winds
of 35 to 50 mph will be possible across the Champlain Valley and
Western Slopes of the Greens, which may cause scattered power
outages this evening. Much drier weather returns for Saturday
and Sunday with near normal temperatures.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Friday...Widespread moderate to heavy rainfall
is ongoing as the remnants of Debby move through the North
Country. While early morning rainfall over achieved in Vermont,
the transition to an extra-tropical system is becoming more
evident with afternoon rainfall rates falling slightly short of
expectations across northern New York. However, flooding
continues to be the primary concern as the surface low tracks
into the region. This system has become elongated north-south
with heavy rainfall occurring just north and west of the surface
low and in the primary feeder band. Additional areas of rainfall
are occurring in convergence lines ahead of the surface front
and may become a focal point for flooding as they track
northward across more mountainous areas.

There haven't been too many indications of severe weather so
far for northern New York and Vermont, but there is an
abnormally large amount of surface to 3km shear/helicity and
evidence of spinning cells at times. This and other kinematics
are increasing the significant tornado parameter for portions of
New York and Vermont. A Tornado Watch will remain in effect
until 10PM given that should a cell begin to feed off of
boundary layer instability, it would be at a higher risk of
developing a tornado, especially across and south of Essex
County, NY through Addison/Windsor Counties of Vermont.
Additionally, a strong low level jet is moving over the region.
Any cells that form will be capable of surfacing most of the
40-65kt 925-850mb winds. Mixing will increase along the main
front as it tracks through this evening with potential for 40-50
mph gusts especially for the Champlain Valley and western
slopes of the Green Mountains; highest likelihood of stronger
gusts continues to be from 5-9PM.

Fortunately, this system continues to increase its speed and
should be mostly out of the area between midnight and 6AM
tonight/tomorrow morning. Tomorrow and Saturday night are
expected to be much drier and fairly unremarkable compared to
today and tonight. While there will be some lake enhanced
moisture off of Lake Ontario extending into the Adirondacks,
QPF amounts will be minimal. Temperatures will remain seasonal
with highs in the upper 70s/low 80s with overnight lows in the
50s to low 60s tomorrow night.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Friday...We will see more rain on Sunday as a mid
level trough transits in from the Great Lakes. As the system moves
overhead the atmosphere will destabilize and allow for the
development of instability leading to localized showers and
thunderstorms near the international border. The good news is the
dynamics and thermodynamics aren't lining up. Any storms that form
should be later in the day with a minimal severe threat. A strong
steering wind will also be helpful; preventing any storms from
sitting over an area and reducing the impact of any storms. In the
end we should see widespread rainfall totals near a quarter of an
inch with higher localized values.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 PM EDT Friday...The showers and thunderstorms will move off
later in the day Monday. Tuesday through Thursday will be mostly
dry, with a few showers rotating around an upper level low. We will
see a diurnal pattern with weak afternoon showers dying off in the
overnight hours. The synoptic pattern will favor temperature and
humidity values near climatological normals throughout the week. By
the end of next week we are monitoring the potential for a passing
frontal system that could bring widespread rain. At this time there
is substantial disagreement in the models, leading to a lack of
confidence in the event.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...LLWS continues to be the main aviation
threat as the remnants of Debby move through the region. This
will continue through 06Z until the extra-tropical surface
front moves through the region. Otherwise, strong gradient winds
will accompany the front as some winds aloft surface(gusts to
45kts possible over/adjacent to Lake Champlain in the vicinity
of BTV/PBG). This will be primarily an issue for the Champlain
Valley, but could see some brief surfacing in the Adirondacks or
along the northwest flanks of the Adirondacks as well. Moderate
to heavy rainfall and warm rain processes will support periods
of IFR with low level clouds linger for SLK/MPV overnight. Much
better conditions for aviation will return by or after 12Z
Saturday.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA, Slight chance TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with local IFR possible. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.

&&

.HYDROLOGY...
As of 3:35 PM EDT Thursday...An additional 1 to 3 inches will be
possible for northern New York, except for the St Lawrence
Valley where the back edge of moderate/heavy precipitation has
moved through. Essex County has received the most rainfall and
will bear watching through the evening as stronger cloud
elements move through. Convection has been more limited, but
destabilization will increase 5-9PM and could see another line
or two of thunderstorms coming through. As such, we've seen more
nuisance flooding/ponding rather than flash flooding so far.
The front will track through Vermont with an addition 1 to 2
inches generally possible. Rivers are dropping in Vermont
responding to a much needed lull in heavier rain. Still, the
Mad, Passumpsic, and Barton Rivers could rapidly rise if heavier
convection fills in along the front as it tracks through. The
main stem rivers of the Winooski, Lamoille, and Missisquoi have
handled rainfall fairly well so far. Au Sable River continues
to be a high concern given its headwaters have received 2-3.5
inches already with more to come. Moderate flooding remains
forecast this evening. Rivers should crest overnight, except
potentially the Barton River which may crest Saturday morning
if rainfall occurs as forecast.

&&

.MARINE...
A lake wind advisory is in effect through tonight for gusty
south winds of 20 to 30 knots with gusts 40 to 45 knots possible
this evening. Waves building 3 to 5 feet with some higher swells
possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday morning for VTZ003-004-006>008-
     016>018.
     Wind Advisory until 2 AM EDT Saturday for VTZ001-002-005-009-
     011-016>019.
NY...Flood Watch through Saturday morning for NYZ026-027-029>031-
     034-087.
     Wind Advisory until 2 AM EDT Saturday for NYZ028-035.

&&

SYNOPSIS...Taber/Boyd
NEAR TERM...Boyd
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Boyd
HYDROLOGY...Team BTV
MARINE...Team BTV
Hazardous weather outlook, Aug 9, 2:58 AM EST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
358 AM EDT Fri Aug 9 2024

NYZ026-027-029>031-034-087-090900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
358 AM EDT Fri Aug 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-002-005-009-011-019-090900-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Eastern Rutland-
358 AM EDT Fri Aug 9 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Debby will move through the region Friday and Friday
night and bring heavy rainfall. Rainfall amounts of 1 to 3 inches,
with locally higher amounts, are expected, though it will depend on
the system's exact track. This rainfall could cause scattered flash
flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-090900-
Orleans-Essex-Lamoille-Caledonia-Washington-
358 AM EDT Fri Aug 9 2024

...FLOOD WATCH NOW IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-020-021-090900-
Orange-Western Windsor-Eastern Windsor-
358 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of Debby will move through the region Friday and Friday
night and bring heavy rainfall. Rainfall amounts of 1 to 3 inches,
with locally higher amounts, are expected, though it will depend on
the system's exact track. This rainfall could cause scattered flash
flooding and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ016>018-090900-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
358 AM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY
MORNING...
...FLOOD WATCH NOW IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for central Vermont and northwest
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 4:26 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
526 PM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Flash Flood      3 ENE Canton            44.61N  75.12W
08/09/2024                   St. Lawrence       NY   Dept of Highways

            All lanes closed on US 11 between Cowan Rd and NY 310
            due to flooding.

&&

Event Number BTV2402868

ANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 3 high wind. Local standard time, as filed.

High Wind, Western Chittenden

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Western Chittenden forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$200,000
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Measured wind gust of 62 mph at Burlington Int'l Airport and other observed or estimated wind gusts greater than 50 mph resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles).

High Wind, Western Franklin

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Western Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Estimated wind gusts and or local mesonet observations in excess of 50-55 mph across fully leaved trees resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles).

High Wind, Grand Isle

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Grand Isle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Estimated wind gusts and or local mesonet observations in excess of 50-55 mph across fully leaved trees resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles). One large tree fell on a home in Alburgh that destroyed the home and initially trapped 3 people with one remaining trapped for several hours.

Strong Wind, Eastern Addison

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Estimated wind gusts and or local mesonet observations in the 40-50 mph range across fully leaved trees resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles).

Strong Wind, Eastern Chittenden

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Estimated wind gusts and or local mesonet observations in the 40-50 mph range across fully leaved trees resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles).

Strong Wind, Eastern Franklin

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Estimated wind gusts and or local mesonet observations in the 40-50 mph range across fully leaved trees resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles).

Strong Wind, Western Addison

When
August 9, 5:00 PM EST to 7:00 PM EST
Where
Western Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Estimated wind gusts and or local mesonet observations in the 40-50 mph range across fully leaved trees resulted in numerous reports of downed branches and trees on utility lines, structures and property (Vehicles).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205109, 1205111, 1205113, 1205114, 1205115, 1205116, 1205117.